Back to Ask the Diabetes Team Ask the Diabetes Team

From Olean, New York, USA:

This week, I suffered best described as a high that came on quite suddenly and felt like the best drunk one could have experienced, but I didn't have any alcohol or even soft drink beverage in me at the time. This also happened about a month ago, but I didn't have to travel far so I thought, "Wow, this is an odd feeling, like the highs of my twenties!" I have been marijuana/drug free except for my metformin, 2000 mg daily, and Cytomel, 75 mcg daily, for hypothyroidism.

I have had diabetes for less than a year and this recent episode frightened me. It seemed to last for hours and I was experiencing dry mouth, irritation, frustration, and dizziness. I lost track of my location and had numb limbs. The bad part was that I was driving. It came upon me suddenly and my daughter who was with me just thought I was acting goofy. Later, I switched driving with her as I kept asking where we were on the road, the one that I travel twice daily to work. There also seemed moments of blackouts while driving.

The next day, I went to our local Urgent Care facility because I felt very hung over and dizzy still. It was discovered that I had a low grade fever and a bacterial UTI for which I am now taking Keflex. Please explain to me what happened in the chemical brain-sugar-alcohol-ammonia fusion that caused me to be so delayed, confused, and acting and feeling very inebriated. It was terrible and I think the worse part was that no one took me serious when I asked for help to understand what was wrong with me!


The symptoms you experienced can be explained, for the most part, by the intercurrent illness and high blood sugars you experienced. When you have an intercurrent illness, such as the urinary tract infection, your body produces increased amounts of stress hormones. These help you fight the infection, but they antagonize blood sugars because they work in the complete opposite of insulin. They promote higher blood sugars. As the blood sugars go higher, your body loses free water through the kidney. The loss of water is a result of the osmotic effect of the glucose to draw water with it. This leaves the circulating volume of fluid in your body low. That is why you feel dizzy, lightheaded, and especially worse when you change posture or position. This can be bad enough to cause you to feel like you are going to pass out. The other issue is that the urinary tract infection can also cause systemic toxicity throughout your body when the bacteria enters the bloodstream. This may also add to the side effects you experienced. In the future, it would be important to check your blood sugars frequently when you feel like this. If the sugars stay up very high, make sure you contact your physician so you can receive timely treatment. Also, drink plenty of non-sugar containing fluids to keep the fluid volume in your body from going too low. Make sure your blood sugars are well controlled at baseline (after the infection is treated). A very high response to stress may suggest you have high baseline sugars that need further treatment.

I would add that patients with type 1 diabetes can go into diabetic ketoacidosis. This is the most unstable high blood sugar condition for patients with type 1 diabetes. Since you have type 2 diabetes, this is less likely. However, in the event that blood sugars go above 500 mg/dl [27.6 mmol/L], your brain can have acute dysfunction due to the hyperosmotic effect of the glucose. In this case, your brain shrinks due to loss of free water and is associated with mental status changes.


Original posting 8 Jul 2007
Posted to Behavior and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.